Pacific Journal of Mathematics

Some aspects of differential geometry associated with hypoelliptic second order operators.

Thomas J. S. Taylor

Article information

Pacific J. Math., Volume 136, Number 2 (1989), 355-378.

First available in Project Euclid: 8 December 2004

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58G30
Secondary: 35H05 53C22: Geodesics [See also 58E10] 58F17 58G99


Taylor, Thomas J. S. Some aspects of differential geometry associated with hypoelliptic second order operators. Pacific J. Math. 136 (1989), no. 2, 355--378.

Export citation


  • [I] J. Ballieul,Geometric methodsfor nonlinear optimal controlproblems, J. Optim. Theory Appl., 25 (1978),p. 519.
  • [2] J. M. Bismut,Large Deviations and the Malliavin Calculus, Birkhauser,Boston (1984).
  • [3] R. Brockett, Control Theory and Singular Riemannian Geometry, in NewDi- rections in Applied Mathematics, Springer-Verlag, New York (1981).
  • [4] R. Brockett, System theory on group manifolds and coset spaces, SIAM J. Control, 10(1972), 265.
  • [5] A. E. Bryson and Y. C. Ho, Applied Optimal Control,Optimization, Estimation and Control,Blaisdell Publ., Waltham,Mass.(1969).
  • [6] L. Cesari, Existence theoremsfor weak and usual optimal solutions in Lagrange problems with unilateral constraints, I, Trans. Amer. Math. Soc, 124 (1966), 369.
  • [7] C. Fefferman and D. H. Phong, Subelliptic Eigenvalue Problems, in Proceed- ings of the Conference on Harmonic Analysis in Honor of Antoni Zigmund, Wadsworth Math. Series 1981,p. 590.
  • [8] B. Gaveau, Principe de moindre action, propagation de la chaleur et estimees sous elliptiques sur certains groupes nilpotents, Acta Math., 139 (1977),95.
  • [9] M. Gromov, Sur Structures Metriques pour les Vaetes Riemanniens, Cedic- Nathan 1981.
  • [10] N. Gunther, Hamiltonian Mechanics and Optimal Control,Ph.D. Thesis, Har- vard University(1982).
  • [II] U. Hamenstadt, On the geometry of Carnot-Caratheodory metrics, preprint.
  • [12] L. Hrmander, Hypoelliptic second order differential equations,Acta Math., 119 (1967), 147.
  • [13] L. Hrmander, The Analysis of Linear Partial Differential Operators, III,Springer- Verlag(1985).
  • [14] Y. Kannai, Off diagonal short time asymptotics for fundamental solutions of diffusion equations, Comm. in P.D.E., 2 (1977),781.
  • [15] S. Kobayashi, On Conjugate and Cut Loci, in Studies in Global Geometry and Analysis, Studies in Math., Vol. 4, MAA (1967).
  • [16] A. Nagel, E. M. Stein and S. Wainger, Boundary behavior of functions holomor- phic in domains of finite type, Proc. Natl. Acad. Sci. USA, 78 (1981), 6596.
  • [17] S. Sternberg, Lectures on Differential Geometry, Chelsea Publishing Co., New York (1983).
  • [18] J. Mitchell, On Carnot-Carathodorymetrics, J. Diff. Geom., 21 (1985), 35-45.
  • [19] R. S. Strichartz, Sub-Riemannian geometry, J. Diff. Geom.,24 (1986), 221-263.